Codeine poisonings plummet


More research has confirmed a drop in codeine-related poisonings following the controversial upschedule

The rescheduling of all codeine-containing products as prescription-only medications from 1 February 2018 is associated with a 53% drop in codeine-related presentations at a major Brisbane hospital’s toxicology unit, according to the authors of research published by the Medical Journal of Australia.

A total of 2,235 patients presented to the Princess Alexandra Hospital with poisoning during the 12 months preceding the rescheduling of codeine: compared to 2,516 during the subsequent 12 months.

This represents a 13% increase, wrote the authors, led by Dr Keith Harris, a toxicology and emergency physician at the PAH, and Lecturer at the University of Queensland.

“However, the number of codeine-related presentations was 53% lower during the second period: there were 163 presentations before and 77 presentations after rescheduling,” they wrote.

“The numbers of presentations involving 30mg codeine products, the status of which was unaffected by rescheduling, were similar for the two periods (52 before, 60 after rescheduling.

“In contrast, the number of presentations involving codeine products affected by the change (< 30mg) was 85% lower after rescheduling (111 presentations before, 17 presentations after rescheduling).

“The decline in codeine-related presentations was not associated with a rise in alternative opioid-related presentations (185 alternative opioid-related presentations before, 178 after rescheduling).”

Dr Harris and his colleagues also found that about 90% of the products ingested in each period were paracetamol co-formulations.

The median amount of codeine ingested was similar in both periods: 200mg (interquartile range [IQR], 130–390 mg; range 6–1800 mg) before and 270 mg (IQR, 120–600 mg; range, 24–2280 mg) after rescheduling. Severe toxicity was rare and naloxone reversal also rare: 14 cases before and 10 after rescheduling.

“One patient died in the 12 months prior to codeine rescheduling, after delayed presentation and with established paracetamol-induced hepatic failure.

“Two patients died during the 12 months after rescheduling; one death was secondary to a massive propranolol co-ingestion, the other followed delayed presentation with codeine-induced opioid toxicity, resulting in severe hypoxic brain injury.

“In summary, rescheduling of codeine-containing products was associated with a significant reduction in codeine-related presentations to our clinical toxicology unit without the number of alternative opioid-related presentations increasing,” they concluded.

Recently research led by the University of Sydney showed that codeine sales and codeine-related poisoning calls have dropped since the upschedule, drawing on data from the NSW Poisons Information Centre.

The researchers in that case observed an “abrupt” ‐50.8 percentage level change in monthly codeine‐related poisoning.

Previous Crossing borders
Next Research Roundup

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.